Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/10035
Title: Coupling between anisotropic damage and permeability variation in brittle rocks
Authors: Shao, JF
Zhou, H
Chau, KT 
Keywords: Brittle rocks
Damage models
Granite
Induced anisotropy
Microcracks
Permeability change
Issue Date: 2005
Publisher: John Wiley & Sons
Source: International journal for numerical and analytical methods in geomechanics, 2005, v. 29, no. 12, p. 1231-1247 How to cite?
Journal: International journal for numerical and analytical methods in geomechanics 
Abstract: In this paper, a coupled constitutive model is proposed for anisotropic damage and permeability variation in brittle rocks under deviatoric compressive stresses. The formulation of the model is based on experimental evidences and main physical mechanisms involved in the scale of microcracks are taken into account. The proposed model is expressed in the macroscopic framework and can be easily implemented for engineering application. The macroscopic free enthalpy of cracked solid is first determined by approximating crack distribution by a second-order damaged tensor. The effective elastic properties of damaged material are then derived from the free enthalpy function. The damage evolution is related to the crack growth in multiple orientations. A pragmatic approach inspired from fracture mechanics is used for the formulation of the crack propagation criterion. Compressive stress induced crack opening is taken into account and leads to macroscopic volumetric dilatancy and permeability variation. The overall permeability tensor of cracked material is determined using a micro-macro averaging procedure. Darcy's law is used for fluid flow at the macroscopic scale whereas laminar flow is assumed at the microcrack scale. Hydraulic connectivity of cracks increases with crack growth. The proposed model is applied to the Lac du Bonnet granite. Generally, good agreement is observed between numerical simulations and experimental data.
URI: http://hdl.handle.net/10397/10035
ISSN: 0363-9061
EISSN: 1096-9853
DOI: 10.1002/nag.457
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

100
Last Week
0
Last month
0
Citations as of Aug 15, 2017

WEB OF SCIENCETM
Citations

72
Last Week
0
Last month
0
Citations as of Aug 12, 2017

Page view(s)

44
Last Week
1
Last month
Checked on Aug 13, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.